Japan's health ministry has warned the anti-flu drug Tamiflu can induce strange behaviour leading to accidental death following the deaths of two teenagers who took the medicine, news reports said.
One 17-year-old Japanese high school student jumped in front of a truck in February 2004 shortly after taking the medicine, while another younger school student is believed to have fallen from the ninth floor of his apartment building this February, the Mainichi newspaper and Kyodo News agency reported.
The drug's Japanese distributor, Chugai Pharmaceutical, issued a report to the health ministry after the first incident saying a link between taking the drug and the odd behaviour that led to the death cannot be ruled out, the Mainichi said.
The ministry is aware of one of the cases and is warning that taking the drug may lead to abnormal behaviour and accidental death, Kyodo News agency said, citing an unidentified ministry official.
While Tamiflu carries a label in Japan warning of such side effects as "abnormal behaviour" and "hallucinations", the cases are the country's first in which strange behaviour linked to the drug has resulted in deaths, the Mainichi said.
Comment was being sought from health ministry officials.
The two people who died had taken Tamiflu to treat cases of influenza and neither exhibited psychological problems before taking the medicine, the Mainichi newspaper reported.
The Japanese government announced plans earlier this month to increase its stockpile of Tamiflu to 250 million capsules, from 150 million, over the next five years in a precautionary measure against a global flu pandemic.
Tamiflu is one of the few drugs believed effective in treating bird flu, which has spread from Asia to Europe. Japan hasn't reported any infections in humans by the H5N1 virus, which has killed at least 64 people in Asia since December 2003.
Most human cases of bird flu have been traced to direct contact with sick birds, but health officials fear the H5N1 virus could mutate into a form that passes easily between people, possibly triggering a deadly pandemic.</BOD>
Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.